Stephen C. Rubin, MD
Last Modified: September 1, 2002
Dear OncoLink "Ask The Experts,"
I was recently diagnosed and treated for borderline ovarian cancer. I am 47 years old and was told by my gynecologist oncologist that this tumor (mucinous) probably arose due to the ferility drug (clomid) I was prescribed 20 years ago. Do you agree there may be a connection?
Stephen C. Rubin, MD, Professor and Chief of the Division of Gynecologic Oncology, University of Pennsylvania Health System, responds:
Borderline ovarian cancers constitute about 20% of the common ovarian cancers. They typicaly occur in younger women, and behave much less aggressively than invasive ovarian cancers. In many cases, no treatment is recommended after surgery, even if the disease has spread beyond the ovary.
The relationsip between the use of ovulation-inducing drugs, including clomid, and the risk of ovarian cancer, is controversial. Some studies have shown that women exposed to multiple courses of such drugs have a higher risk of ovarian cancer; other studies have not confirmed this. Although there is no way to know for sure, it seems unlikely that your current ovarian cancer would be related to the Clomid you took 20 years ago.